Alert archive / Oklahoma / Red Flag Warnings in 2018

Red Flag Warning 7, NWS Norman, OK

February 18, 2018Ellis County, Harper County, Woodward County, Oklahoma

NWS Norman, OK issued this red flag warning at Feb 18, 2018, 3:47 AM CST for Ellis County, Harper County, Woodward County, Oklahoma. It took effect at Feb 18, 2018, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 18, 2018, 3:47 AM CST (09:47 UTC)
In effect from
Feb 18, 2018, 12:00 PM CST
Expired
Feb 18, 2018, 6:00 PM CST
In force
6 hr
Issued by
NWS Norman, OK

Counties Ellis County, OK, Harper County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 131 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3597 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

922 
WWUS84 KOUN 180947
RFWOUN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Norman OK
347 AM CST Sun Feb 18 2018

OKZ005-181100-
/O.CAN.KOUN.FW.A.0006.180218T1900Z-180219T0000Z/
Woods-
347 AM CST Sun Feb 18 2018

...FIRE WEATHER WATCH FOR WOODS COUNTY HAS BEEN CANCELED...

The National Weather Service in Norman has cancelled the Fire
Weather Watch for Woods County. Elevated to near critical fire
weather conditions are still expected in Woods Coutny and outdoor
burning is discouraged. 

$$

OKZ004-009-010-190000-
/O.UPG.KOUN.FW.A.0006.180218T1900Z-180219T0000Z/
/O.NEW.KOUN.FW.W.0007.180218T1800Z-180219T0000Z/
Harper-Ellis-Woodward-
347 AM CST Sun Feb 18 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR WINDY CONDITIONS... WARM TEMPERATURES AND LOW
RELATIVE HUMIDITY FOR NORTHWEST OKLAHOMA...

The National Weather Service in Norman has issued a Red Flag
Warning, which is in effect from noon today to 6 PM CST this
evening. 

* TIMING...noon to 6 pm Sunday.

* WIND...25 to 30 mph with gusts up to 45 mph.

* HUMIDITY...20 to 30 percent.

* TEMPERATURE...lower to middle 70s.

* IMPACTS...any fires that develop will spread rapidly. Outdoor
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
683 
WWUS84 KOUN 181708 AAA
RFWOUN

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Norman OK
1108 AM CST Sun Feb 18 2018

OKZ004-009-010-190000-
/O.CON.KOUN.FW.W.0007.180218T1800Z-180219T0000Z/
Harper-Ellis-Woodward-
1108 AM CST Sun Feb 18 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR WINDY CONDITIONS...WARM TEMPERATURES AND LOW RELATIVE
HUMIDITY FOR NORTHWEST OKLAHOMA...

* TIMING...noon to 6 pm Sunday.

* WIND...25 to 30 mph with gusts up to 45 mph.

* HUMIDITY...20 to 30 percent.

* TEMPERATURE...lower 70s.

* IMPACTS...any fires that develop will spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
243 
WWUS84 KOUN 182203 AAA
RFWOUN

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Norman OK
403 PM CST Sun Feb 18 2018

OKZ004-009-010-190000-
/O.CON.KOUN.FW.W.0007.000000T0000Z-180219T0000Z/
Harper-Ellis-Woodward-
403 PM CST Sun Feb 18 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR WINDY CONDITIONS...WARM TEMPERATURES AND LOW RELATIVE
HUMIDITY FOR NORTHWEST OKLAHOMA...

* TIMING...Now through 6 pm Sunday.

* WIND...Southerly 20 to 30 mph with gusts up to 45 mph.

* HUMIDITY...20 to 50 percent.

* TEMPERATURE...upper 60s to mid 70s.

* IMPACTS...Any fires that develop will spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
272 
WWUS84 KOUN 190013
RFWOUN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Norman OK
613 PM CST Sun Feb 18 2018

OKZ004-009-010-190115-
/O.EXP.KOUN.FW.W.0007.000000T0000Z-180219T0000Z/
Harper-Ellis-Woodward-
613 PM CST Sun Feb 18 2018

...RED FLAG WARNING HAS EXPIRED FOR NORTHWEST OKLAHOMA...

Due to increasing humidity values, the Red Flag Warning 
for northwestern Oklahoma has been allowed to expire. 
Breezy conditions will continue to elevate wildfire 
potential tonight.

$$

MBS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Feb 17, 10:51 PM CST, 4 hours 56 minutes earlier.

Area forecast discussion, Feb 17, 10:51 PM CST, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1051 PM CST Sat Feb 17 2018

.DISCUSSION...
Aviation discussion for the 06 UTC TAFs is below.

&&

.AVIATION...
After 09 UTC, confidence is increasing that worsening conditions
will occur across parts of Oklahoma and north Texas.

Believe that MVFR or lower conditions will move northward and
arrive at sites east of KLTS-KCSM-KAVK 09-15 UTC. KWWR and KGAG
may also be affected by MVFR or lower conditions, though
confidence is too low to mention these lower conditions at these
two sites. Even IFR/LIFR conditions with BR/FG could occur
12-18 UTC.

All sites are forecast to become MVFR or better after 18 UTC
Sunday though there is some concern that IFR conditions could
linger after 18 UTC anywhere east of KLTS-KCSM-KAVK.

Chances for -RA are too low to mention at any TAF site at
this time.

MBS

&&

.PREV DISCUSSION... /issued 244 PM CST Sat Feb 17 2018/

DISCUSSION...
Overnight, patchy fog may develop across southeastern and
south central Oklahoma where the wind will remain light
overnight. Low pressure will deepen across eastern Colorado on
Sunday, which will result in moisture return from southern and
central Texas. A rather windy day is expected which will increase
fire weather concerns, especially northwestern Oklahoma. Drier air
may remain through the afternoon which will result in afternoon
humidity between 25-30 percent, perhaps lower. A fire weather
watch will be issued for a few counties in northwest Oklahoma.

At this time, it appears that rather warm 85h temperatures will
keep elevated convection chances rather low Sunday into Monday.
Most of the precipitation will be east and south of the area
Wednesday night into Thursday. The exception may be south
central and southeastern Oklahoma.

A dryline will push to around Highway 81 Monday afternoon, perhaps
farther east. A rather narrow axis of higher instability is
expected along and just east of the dryline Monday afternoon.
Surface/boundary layer convection will likely remained capped
through the afternoon.

Better chances or rain and elevated storms will arrive Monday night
into Tuesday as a western trough approaches. This should also
coincide with a few embedded disturbances moving through
increasing southwest flow aloft.

Additional rain and some storms may develop along a cold front which
is expected to move across most of western and central Oklahoma
during the day Tuesday. As colder air filters into the state
behind the front, there may be an opportunity for rain to change
to freezing rain across central and south central Oklahoma late
Tuesday into Wednesday.

Rain chances will increase again by Friday of next week as
another trough develops/moves across the western United States.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  37  64  58  73 /   0  10  20  30
Hobart OK         38  71  57  77 /   0  10  10  10
Wichita Falls TX  40  71  61  79 /   0  20  30  20
Gage OK           38  72  54  75 /   0   0  10   0
Ponca City OK     34  62  56  73 /   0  10  20  30
Durant OK         41  59  58  69 /   0  30  30  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Fire Weather Watch Sunday afternoon for OKZ004-005-009-010.

TX...None.
&&

23/17
Hazardous weather outlook, Feb 17, 6:52 PM CST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
652 PM CST Sat Feb 17 2018

OKZ004>048-050>052-TXZ083>090-181200-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
652 PM CST Sat Feb 17 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Fog...
Patchy fog is expected in south-central and southeast Oklahoma
late tonight into early Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Fog...
Patchy fog may linger into the early morning on Sunday in south-
central and southeast Oklahoma.

.Fire Weather...
Elevated to Near Critical fire weather conditions are possible
Sunday afternoon across northwest Oklahoma, and again Monday
afternoon across a broader area of western Oklahoma and western
north Texas.

.Thunderstorms...
There is a chance of thunderstorms Sunday night through Tuesday
across portions of the area. A few strong to severe storms will
be possible across southern and central Oklahoma, with a threat
of damaging winds and hail.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 3:54 AM CSTWind AdvisoryOUNEllis, Harper, Roger Mills, Woods, Woodward14 hr

Nearby

Red Flag Warnings in Oklahoma, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.